‘Virtually’ no ulcer bleeding after H. pylori eradication
MedWire News: Rebleeding is rare in patients with complicated peptic ulcers after successful treatment for Helicobacter pylori infection, Spanish clinicians report.
The team found that fewer than 0.5% of 1000 patients with bleeding peptic ulcers experienced further bleeding after undergoing eradication therapy for the bacterium.
"These results strongly argue against the necessity of prescribing maintenance antisecretory therapy after peptic ulcer bleeding and successful H. pylori treatment," say Javier Gisbert (Hospital Universitario de La Princesa, Madrid) and co-workers.
The team followed up 1000 patients with bleeding peptic ulcers for at least 1 year after H. pylori eradication was confirmed using 13 C-urea breath test, a rapid urease test, or histology. The patients were not given anti-ulcer therapy or permitted to use NSAIDs, and were checked annually for H. pylori reinfection.
The patients were aged an average of 56 years, three quarters were male, and 41% had previously used NSAIDs. Most (69%) patients had duodenal ulcers, while 27% had gastric and 4% pyloric ulcers.
During 3253 patient-years of follow up, bleeding recurred in three patients in the first year after eradication, and two patients in the second year. All episodes of bleeding were attributed to NSAID use or new H. pylori infection.
The rebleeding rate was therefore 0.5%, at a rate of 0.15% per patient-year of follow up, the team reports in the American Journal of Gastroenterology.
Finding that H. pylori eradication "drastically changes the natural history of bleeding peptic ulcers, Gisbert et al recommend that "all patients with peptic ulcer bleeding should be tested for H. pylori infection, and eradication therapy should be prescribed to H. pylori-positive patients."
They conclude: "It seems unnecessary to continue antisecretory maintenance therapy in patients with a history of peptic ulcer bleeding and prior H. pylori eradication.
"However, NSAID use or H. pylori reinfection may exceptionally cause rebleeding in H. pylori-eradicated patients."
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012
By Lynda Williams